Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 27, NWS New Orleans, LA

April 2, 2009Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 2, 2009, 12:20 PM CDT for Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 12:20 PM CDT (17:20 UTC)
Expired
Apr 2, 2009, 12:45 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Livingston Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 9:24 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.4
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 021720
TORLIX
LAC063-105-021745-
/O.NEW.KLIX.TO.W.0027.090402T1720Z-090402T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF HAMMOND...

* UNTIL 1245 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  WHITEHALL...OR 15 MILES EAST OF GONZALES...MOVING NORTHEAST AT 35
  MPH.

* THE TORNADO WILL BE NEAR...
  SPRINGFIELD BY 1240 PM CDT...
  PONCHATOULA AND 7 MILES SOUTH OF HAMMOND BY 1245 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3059 9043 3041 9027 3032 9044 3034 9049
      3027 9057 3024 9058 3023 9060 3024 9064
      3019 9069 3020 9071 3024 9074 3026 9079
      3028 9078 3029 9081 3032 9082
TIME...MOT...LOC 1720Z 234DEG 30KT 3029 9068

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 11:42 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 2, 11:42 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1142 AM CDT THU APR 2 2009

.UPDATE...
UPDATED WCN TO EXTEND TORNADO WATCH NUMBER 105 FOR THE ENTIRE
FORECAST AREA...AS COORDINATED WITH STORM PREDICTION CENTER.
SQUALL LINE MOVING INTO THE FORECAST AREA WESTERN BORDER IS REALLY
SOLIDIFYING AND SHOWING SOME ROTATIONAL STRUCTURES ALONG THE LINE.
MEANWHILE...SUPERCELLS ARE DEVELOPING IN ADVANCE OF THE LINE WITH
GOLFBALL SIZED HAIL BEING REPORTED IN NE AMITE COUNTY. GRAVITY
WAVE PASSAGE EVIDENT IN RADAR PRESENTATION WITH 50+ KT WIND GUSTS
POSSIBLE WELL OUTSIDE OF THE CONVECTION. ITS PASSAGE APPEARS TO
BE ONSETTING THE PRE-FRONTAL STORMS. DEVELOPMENT IS RAPID-PACE AT
THIS TIME. HIGH WIND WATCH CONTINUES IN EFFECT AND APPEARS WELL
WARRANTED. 24/RR

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT THU APR 2 2009/

UPDATE...
AFTER LOOKING AT 15Z SPECIAL RELEASE SOUNDING LIVE DATA...HAVE
DECIDED TO ISSUE A HIGH WIND WATCH FOR GUST POTENTIAL OF 50MPH OR
HIGHER DUE TO GRAVITY WAVE INFLUENCES AND VERY STEEP LAPSE RATES
ABOVE 600MB. THIS WILL BE CONDUCIVE FOR PROJECTING MASS MOMENTUM
DOWNWARD RATHER EFFICIENTLY...POSSIBLY IN THE FORM OF HEAT BURSTS
DUE TO DIABATIC AFFECTS. SEEING SOME EVIDENCE ALREADY OF WIND
ENHANCEMENTS ON THE GRADIENT WIND. UPDATE AND WATCH OUT SHORTLY. 24/RR

PREV DISCUSSION... /ISSUED 1006 AM CDT THU APR 2 2009/

UPDATE...
JUST UPDATED THE ZONES TO REFLECT TORNADO WATCH #105 FOR SOUTHERN
MISSISSIPPI AND UPPER SOUTHEAST AND EAST-CENTRAL LOUISIANA. NO
OTHER CHANGES AT THIS TIME. 24/RR

PREV DISCUSSION... /ISSUED 813 AM CDT THU APR 2 2009/

SOUNDING DISCUSSION...

THE ATMOSPHERE HAS ALREADY BEGUN TO SHOW US WHAT ITS CAPABLE
OF...AN HOUR BEFORE LAUNCH...AT WFO SLIDELL...THERE WERE
SUSTAINED WINDS OF 35 MPH WITH WIND GUSTS OF UP TO 47 MPH. THE
SOUNDING SHOWS THAT THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH A
LIFTED INDEX VALUE OF -10.4. THE SOUTHERLY WINDS NEAR THE SURFACE
CONTINUE TO BRING IN WARM MOIST AIR...PRECIPITABLE WATER VALUE IS
1.24 INCHES.THE RICKS INDEX IS 161 WHICH INDICATES THAT THERE IS A
51 PERCENT PROBABILITY OF SEVERE WEATHER AND THE ATMOSPHERE IS
CAPABLE OF PRODUCING WIND GUSTS OF UP 74 MPH...HAIL UP TO 1.37
INCHES IN DIAMETER AND TORNADOES OF UP TO F2 INTENSITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  51  73  48 /  50  10   0   0
BTR  78  50  73  49 /  50  10   0   0
MSY  81  55  71  56 /  70  10   0   0
GPT  79  55  71  52 /  70  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ034>040-
     046>050-056>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
     570-575.

MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ068>071-077-
     080>082.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
     575.

&&
Hazardous weather outlook, Apr 2, 12:05 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1205 PM CDT THU APR 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-022200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1205 PM CDT THU APR 2 2009

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
   THIS AFTERNOON...
...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CDT...
...A HIGH WIND WATCH IS IN EFFECT UNTIL 4 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
SUPERCELLS IN ADVANCE OF A SQUALL LINE...FOLLOWED BY A SQUALL LINE
ALONG A COLD FRONT...WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS 70 TO 80 MPH...LARGE HAIL BETWEEN PENNY AND GOLF BALL
SIZES...ISOLATED TORNADOES POTENTIALLY TO EF-3 STRENGTH...FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL THIS AFTERNOON BEFORE 5
PM.

HIGH WINDS...
VERY DRY AIR ALOFT AND AN UNSTABLE AIR MASS OVER THE AREA WILL BE
CAPABLE OF PRODUCING WIND GUSTS 50 TO 60 MPH AT TIMES WELL AWAY
AND NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS THROUGH 4 PM.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH
THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG
SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15
NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE
COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE
NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY
MORNING.

RIVER FLOODING...
FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES
SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A
RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS
WELL.

RIVER FLOODING...
SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES.
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NEEDED THROUGH 5 PM TODAY.

24/RR

In the hours before

Special weather statement, Apr 2, 10:11 AM CDT, 2 hours 9 minutes before
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1011 AM CDT THU APR 2 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON
PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION
PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES
PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON
COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE
PARISH...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO
NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BAKER AND ZACHARY BY 1025 AM...
  ZACHARY BY 1030 AM...
  GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM...
  MONTPELIER BY 1105 AM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:41 AM CDTSpecial Marine WarningLIX94 min
Apr 2, 3:52 AM CDTWind AdvisoryLIX3 hr
Apr 2, 5:30 AM CDTSpecial Marine WarningLIX90 min
Apr 2, 6:32 AM CDTSpecial Marine WarningLIX88 min
Apr 2, 6:40 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Plaquemines, Saint Bernard, Terrebonne3 hr
Apr 2, 6:47 AM CDTSevere Thunderstorm WarningLIXPlaquemines36 min
Apr 2, 7:13 AM CDTSevere Thunderstorm WarningLIXJefferson17 min
Apr 2, 7:18 AM CDTSpecial Marine WarningLIX27 min
Apr 2, 7:26 AM CDTSevere Thunderstorm WarningLIXPlaquemines64 min
Apr 2, 7:30 AM CDTSpecial Marine WarningLIX77 min
Apr 2, 8:09 AM CDTSpecial Marine WarningLIX39 min
Apr 2, 10:36 AM CDTHigh Wind WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more4 hr
Apr 2, 10:53 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana52 min
Apr 2, 11:25 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge65 min
Apr 2, 11:39 AM CDTTornado WarningLIXEast Baton Rouge, Livingston, West Baton Rouge36 min
Apr 2, 11:43 AM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge32 min
Apr 2, 11:45 AM CDTSpecial Marine WarningLIX79 min
Apr 2, 11:49 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James41 min
Apr 2, 11:53 AM CDTTornado WarningLIXEast Feliciana, Saint Helena37 min
Apr 2, 11:55 AM CDTSpecial Marine WarningLIX95 min
Apr 2, 11:58 AM CDTTornado WarningLIXEast Baton Rouge, Livingston, Saint Helena, Tangipahoa32 min
Apr 2, 12:13 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa47 min
Apr 2, 12:23 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington67 min
Apr 2, 12:30 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles, Saint James, Saint John the Baptist60 min
Apr 2, 12:38 PM CDTSpecial Marine WarningLIX82 min
Apr 2, 12:57 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Tammany, Tangipahoa, Washington51 min
Apr 2, 1:21 PM CDTTornado WarningLIXOrleans, Saint Tammany24 min
Apr 2, 1:24 PM CDTSpecial Marine WarningLIX96 min
Apr 2, 1:32 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington33 min
Apr 2, 1:41 PM CDTTornado WarningLIXSaint Tammany34 min
Apr 2, 2:52 PM CDTSpecial Marine WarningLIX38 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.